By

Cluster Headache Drug Verapamil May Cause Heart Problems

People who take verapamil for cluster headaches may be at greater risk of irregular heartbeats than those who don’t, according to a study published in the August issue of the journal Neurology. Researchers recommend that those who take the drug should have frequent EKGs to watch for possible heart problems.

The study of 108 people with cluster headache specifically looked at high doses of verapamil. 21% showed an irregular heartbeat while taking high dose verapamil. 37% of participants had slower than normal heart rates while on the drug. Most cases were not considered serious.

The study abstract and the press release from the American Academy of Neurology (below) provide details.

Drug for Cluster Headaches May Cause Heart Problems

ST. PAUL, Minn. – A drug increasingly used to prevent cluster headaches can cause heart problems, according to a study published in the August 14, 2007, issue of Neurology®, the medical journal of the American Academy of Neurology. Those taking the drug verapamil for cluster headaches should be closely monitored with frequent electrocardiograms (EKGs) for potential development of irregular heartbeats.

Cluster headache is a rare, severe form of headache that is more common in men. The attacks usually occur in cyclical patterns, with frequent attacks over weeks or months generally followed by a period of remission when the headaches stop.

“The benefit of taking verapamil to alleviate the devastating pain of cluster headaches has to be balanced against the risk of causing a heart abnormality that could progress into a more serious problem,” said study author Peter Goadsby, MD, PhD, DSc, of the National Hospital for Neurology and Neurosurgery in Queen Square, London, UK, and the University of California, San Francisco and a member of the American Academy of Neurology.

The study involved 108 people with an average age of 44. The participants started taking verapamil and then had an EKG and an increase in the dosage of the drug every two weeks until the headaches were stopped or they started having side effects.

A total of 21 patients, or 19 percent, had problems with the electrical activity of the heart, or irregular heartbeats, while taking the drug. Most of the cases were not considered serious; however, one person required a permanent pacemaker due to the problem. A total of 37 percent of the participants had slower than normal heart rates while on the drug, but the condition was severe enough to warrant stopping the use of the drug in only four cases.

Goadsby noted that 217 people taking the drug were initially supposed to take part in the study, but 42 percent of them did not have the EKGs done to monitor their heart activity. “Many of them said either they or their local services were reluctant to undertake such frequent tests, or they were not aware of the need for the heart monitoring,” he said. “Since this drug is relatively new for use in cluster headaches, it’s possible that some health care providers are not aware of the problems that can come with its use.”

emphasis added

8 Responses to Cluster Headache Drug Verapamil May Cause Heart Problems

  1. Aaron says:

    Irregular heartbeat was one of the reasons I asked to be taken off of Verapamil. That and the weight gain I experienced while I was on it was unpleasant.

    ********
    That’s scary. Have you found a decent replacement for it?

    Take care,
    Kerrie

  2. Angel says:

    CRAP. I just started taking that this week. And if I start gaining weight? 😛

    And my mom doesn’t understand why I’m so picky about meds.

    The pharmacist told me it could cause my heartrate to go down, it did seem a bit lower at the gym (heart monitor on the treadmill) but not much.

    ********
    The study was of high doses, so you may not need to worry (too much) about it. I’d show the article to your doctor and ask for his or her opinion based on your history.

    Good luck!

    Kerrie

  3. Christina P says:

    I usually recommend an EKG at doses over 240 mg. Don’t be scared, just get an EKG.

    Weight gain is often related to the constipation the medication can cause, which is why I often give magnesium along with it. But then, I really want an EKG! 🙂

    ********
    Thanks for the information and the reassurance.

    Kerrie

  4. Wim Poort says:

    Since 1980 I have Clusterheadache. The first 10 years the doctors did not have a proper diagnose nor medication.
    In about beginning 1990 we had contact with Dr,Spierings (Boston Headache center).
    He advised me to use Isoptin (verapermil) every day and Imigran injections during atacts.
    I (and with me my young family) entered a new life after 10 years of agony.
    So In general 17 years long I have used about 4 tablets 240mg Veraperil a day.
    Now at the age of 61 my weight is about 70kg length 174cm.
    Ok the energy during working in house and garden is limited, After 2 or 3 times walking up and down the stairs I have severe heartbeats and have to rest.
    IF THERE IS A BETTER MEDICATION PLEASE LET ME KNOW

    ********
    I’m sorry, but I just don’t know. There might be another drug that works similarly, but I don’t know what it would be. Your doctor can answer that question.

    I wish you the best of luck finding a good treatment.

    Take care,
    Kerrie

  5. Roy says:

    Hi,
    I am 64 and am on my 3rd bout of clusters. 1st was in 1999, then in 2005 and now. started on Aug 7th, been doing the oxygen and jsut the past few days have been applying a hot washcloth compress as hot as I can stan it on the affected side. I reheat as soon as the heat starts to cool or before, The pain seems to have lessened and not as long now, and not as many a day anymore.

  6. larry says:

    Roy.. I suffered for a long time (similar to Poort). In 2000 I discovered Sansert. Now I take Sansert (only available in Canada) and Verapamil together for COMPLETE relief. Only side effect is tiredness and some weight gain for the 6-8 week cycle.

  7. Haley says:

    I’ve been taking this for a few months, since February I believe. I had been taking 600mg of Neurotin for migraines and CDH before. I’ve been tired all of the time since taking it, and I’ve gained almost 20 pounds!

  8. My uncle suffered cluster headaches last week. We only knew this when we go to the doctor last monday. Why this so happen? We are all sad.

Leave a Reply to Christina P Cancel reply

Your email address will not be published. Required fields are marked *